Alert archive / North Carolina / Coastal Flood Statements in 2008

Coastal Flood Statement 21, NWS Wilmington, NC

August 23, 2008

NWS Wilmington, NC issued this coastal flood statement at Aug 23, 2008, 8:55 PM EDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2008, 8:55 PM EDT (00:55 UTC)
Expired
Aug 25, 2008, 5:09 AM EDT
In force
32 hr
Issued by
NWS Wilmington, NC

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KILM 240055
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
855 PM EDT SAT AUG 23 2008


NCZ097-100-101-SCZ034-046-240200-
/O.NEW.KILM.CF.S.0021.080824T0055Z-080824T0100Z/
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
855 PM EDT SAT AUG 23 2008

...HIGH RISK FOR RIP CURRENTS HAS BEEN DOWNGRADED TO A MODERATE
RISK FOR RIP CUURENTS ON SUNDAY...

THERE IS NO LONGER A HIGH RISK FOR STRONG RIP CURRENTS...HOWEVER 
CONDITIONS ARE FAVORABLE TO SUPPORT STRONGER THAN NORMAL RIP CURRENTS.
THE COMBINATION OF LONG PERIOD EASTERLY SWELLS AND PERSISTENT
EASTERLY WINDS...WILL PRODUCE A MODERATE RISK FOR RIP CURRENTS
SUNDAY. THE MOST LIKELY TIMES FOR THESE RIP CURRENTS WILL BE
SEVERAL HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE AROUND 730
AM...AND AROUND 9 PM.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY
FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN
CALM. TRY TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO FLAGS AND
SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS.


$$

GF
3 follow-up statements
000 
WHUS42 KILM 242119 CCA
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...ADDED VTEC LINE
NATIONAL WEATHER SERVICE WILMINGTON NC
449 PM EDT SUN AUG 24 2008


NCZ097-101-SCZ034-046-250500-
/O.NEW.KILM.CF.S.0021.080825T1100Z-080826T0000Z/
PENDER-NEW HANOVER-HORRY-GEORGETOWN-
449 PM EDT SUN AUG 24 2008

...HIGH RISK OF RIP CURRENTS IN EFFECT MONDAY...

LONG PERIOD EASTERLY SWELLS WILL PRODUCE A HIGH RISK FOR RIP
CURRENTS MONDAY ALONG THE EAST FACING BEACHES FROM SURF CITY TO 
BALD HEAD ISLAND...AND FROM LITTLE RIVER INLET TO SOUTH SANTEE RIVER.
A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG THE SOUTH FACING 
BEACHES OF BRUNSWICK COUNTY. THE MOST LIKELY TIMES FOR THESE RIP
CURRENTS WILL BE SEVERAL HOURS EITHER SIDE OF LOW TIDE...WHICH
WILL BE AROUND 845 AM.

A HIGH RISK FOR RIP CURRENTS MEANS THAT WIND AND OR WAVE
CONDITIONS SUPPORT PARTICULARLY DANGEROUS RIP CURRENTS. RIP
CURRENTS THAT FORM MAY BECOME LIFE THREATENING TO ANYONE ENTERING
THE SURF.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY
FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN
CALM. TRY TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO FLAGS AND
SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS.


$$

GF
000 
WHUS42 KILM 250814
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
414 AM EDT MON AUG 25 2008

NCZ097-101-SCZ034-046-251615-
/O.EXT.KILM.CF.S.0021.080825T1000Z-080826T0000Z/
PENDER-NEW HANOVER-HORRY-GEORGETOWN-
414 AM EDT MON AUG 25 2008

...HIGH RISK OF RIP CURRENTS MONDAY...

LONG PERIOD EASTERLY SWELLS WILL PRODUCE A HIGH RISK FOR RIP
CURRENTS MONDAY ALONG THE EAST FACING BEACHES FROM SURF CITY TO
BALD HEAD ISLAND...AND FROM LITTLE RIVER INLET TO SOUTH SANTEE
RIVER. A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG THE SOUTH
FACING BEACHES OF BRUNSWICK COUNTY. THE MOST LIKELY TIMES FOR
THESE RIP CURRENTS WILL BE SEVERAL HOURS EITHER SIDE OF LOW
TIDE...WHICH WILL BE AROUND 845 AM.

A HIGH RISK FOR RIP CURRENTS MEANS THAT WIND AND OR WAVE
CONDITIONS SUPPORT PARTICULARLY DANGEROUS RIP CURRENTS. RIP
CURRENTS THAT FORM MAY BECOME LIFE THREATENING TO ANYONE ENTERING
THE SURF.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY
FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN
CALM. TRY TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO FLAGS AND
SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

$$
RJD
000 
WHUS42 KILM 250909
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
509 AM EDT MON AUG 25 2008


NCZ097-101-SCZ034-046-251015-
/O.CAN.KILM.CF.S.0021.080825T1000Z-080826T0000Z/
PENDER-NEW HANOVER-HORRY-GEORGETOWN-
509 AM EDT MON AUG 25 2008

...MODERATE RISK OF RIP CURRENTS MONDAY...

THE HIGH FOR RIP CURRENTS TODAY HAS BEEN LOWERED TO A MODERATE
RISK FOR ALL AREA BEACHES...FROM SURF CITY TO BALD HEAD
ISLAND...FROM BALD HEAD ISLAND TO LITTLE RIVER INLET...AND FROM
LITTLE RIVER INLET TO THE SOUTH SANTEE RIVER. THE MOST LIKELY
TIMES FOR THESE RIP CURRENTS WILL BE SEVERAL HOURS EITHER SIDE OF
LOW TIDE...WHICH WILL BE AROUND 845 AM.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY
FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN
CALM. TRY TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO FLAGS AND
SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

$$
47

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this coastal flood statement went out at Aug 23, 7:58 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 23, 7:58 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
758 PM EDT SAT AUG 23 2008

.SYNOPSIS...
HIGH PRESSURE TO THE NORTHEAST WILL WEAKEN AND MOVE INTO THE WESTERN
ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL MOVE SOUTH TOWARD
THE CAROLINAS EARLY NEXT WEEK AND STALL ACROSS THE AREA DURING
TUESDAY. RAINFALL CHANCES WILL BE ON THE INCREASE BY MID WEEK AS
MOISTURE INCREASES FROM THE SOUTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...DRIER AIR HAS SLOWLY ENVELOPED THE AREA TODAY
AS HIGH PRESSURE...CENTERED TO THE E OF NEW ENGLAND...HAS RIDGED
DOWN INTO THE CAROLINAS. THIS TREND TOWARD DRIER AND MORE STABLE
CONDITIONS WILL PERSIST THROUGH TONIGHT...BUT WILL HOLD ONTO A FEW
SHOWERS UNTIL SUNSET SOUTH OF A LINE FROM MYRTLE BEACH TO LAKE CITY
WHERE THE MOISTURE AND INSTABILITY IS BEST. CLOUDS SHOULD BE ON A
DIMINISHING TREND OVERNIGHT WHICH WILL ALLOW FOR DECENT RADIATIONAL
COOLING TO DEVELOP OVERNIGHT. BUFR SOUNDINGS INDICATED A WEAK
NOCTURNAL JET SETTING UP FOR A TIME TONIGHT...MAINLY INLAND... AND
MAY SEE SOME STRATUS DEVELOP. IF JET FADES TOWARD MORNING...MAY SEE
AT LEAST MVFR IN BR INLAND. AT THIS TIME HAVE NOT INCLUDED MENTION
OF FOG IN GRIDS SINCE EXPECTATION IS MOST AREAS WILL NOT SEE
SIGNIFICANT VISIBILITY RESTRICTIONS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...PROLIFIC RAIN MAKER FAY WILL CONTINUE TO
SLOWLY DRIFT WEST ACROSS THE DEEP SOUTH DURING SUNDAY WHILE THE OLD
SURFACE HIGH BECOMES POSITIONED OFF THE EAST COAST. WEAK RETURN FLOW
WILL DEVELOP WITH BETTER (ALBEIT WEAK) LOW-LEVEL THETA-E ADVECTION
BEGINNING SUNDAY NIGHT INTO MONDAY. EXPECT ONLY ISOLATED TO WIDELY
SCT CONVECTION SUNDAY WITH AN INCREASE IN COVERAGE MONDAY INTO
MONDAY EVENING AS PRECIPITABLE WATERS INCREASE AHEAD OF A COLD FRONT
MOVING SOUTH INTO THE REGION LATE MONDAY NIGHT. WARMER TEMPERATURES
EXPECTED SUNDAY VS MONDAY BECAUSE OF THE INCREASED CLOUD COVER
MONDAY. OVERALL A BLEND OF MAV/MET NUMBERS IS REASONABLE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...MOISTURE ON THE INCREASE THROUGH MID WEEK IN A
DEEPER SOUTHERLY FLOW AS FAY FINAL MAKES A MOVE TO THE NORTHEAST. AT
THE SAME TIME A COLD FRONT MAKES ITS WAY SOUTH AND LOOKS LIKE IT
GETS HUNG UP AROUND THE NC/VA BORDER WED MORNING AS HIGH PRESSURE
BUILDS INTO THE NORTHEAST BEHIND IT. OVERALL OUR LOCAL AREA WILL
REMAIN ON THE EAST SIDE OF THE REMNANTS OF FAY WHICH SPELLS OUT A
SHIFT FROM EASTERLY WINDS TO MORE SOUTHERLY BY WED AS REMNANTS OF
FAY MOVE NORTHEAST...LASTING THROUGH MUCH OF THE LONG TERM. PCP
WATER VALUES INCREASE BACK UP TO GREATER THAN 2 INCHES BY TUES
MORNING AND REMAIN HIGH THROUGH THE EXTENDED PERIOD. THEREFORE
EXPECT PLENTY OF CLOUDS AROUND AND INCREASED CHC OF PCP THROUGH MID
WEEK. AS TO HOW MUCH PCP...THAT IS STILL A BIT UNCERTAIN DEPENDING
ON HOW MUCH THIS SHOULD ALSO KEEP LESS DIURNAL TEMP DIFFERENCES WITH
TEMPS REMAINING BELOW CLIMO DURING THE DAY ABOVE CLIMO AT
NIGHT..BASICALLY MID 80S BY DAY AND AROUND 70 AT NIGHT.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
ONSHORE MOVEMENT OF THE SHRA HAS JUST ABOUT DRIED FOR THE MOMENT.
HAVE DECIDED TO KEEP OUT MENTION OF SHRA FOR THE COASTAL TERMINALS
OVERNITE...ALTHO WOULD HAVE NO QUALMS IN PLACING IT BACK IN GIVEN
THE DEPTH OF THIS ONSHORE FLOW AND THE NOCTURNAL NATURE OF PCPN
FORMATION OVER THE WATERS THIS TIME OF THE YEAR. MAINLY A PREVAILING
SCATTERED OR LESS COVERAGE LOW LEVEL CLOUD DECK OVERNITE. THE MAIN
CONCERN WILL BE THE POSSIBILITY OF FOG. HAVE DECIDED TO HIT IT
HARDER ACROSS THE INLAND TERMINALS...FLO AND LBT...WITH VARIOUS MODEL
MOS GUIDANCE TAKING THEM TO DENSE AROUND SUNRISE SUNDAY. WILL NOT GO
THAT DISTANCE...BUT WILL C WHAT 00Z MODELS AND MOS GUIDANCE DISPLAY
AND MAKE APPROPRIATE ADJUSTMENTS AT THE 06Z TAF ISSUANCE OR EARLIER.
ONCE THE FOG DISSIPATES...EXPECT SUNDAY MORE OR LESS ANOTHER DAY
LIKE SATURDAY. ONSHORE FLOW DIRECTION-WISE BUT WITH LESS OF A SFC
PRESSURE GRADIENT MEANS LESS WIND SPEED EXPECTED. RESULTANT WIND
BNDRY TO DEVELOP AND PROGRESS INLAND BY 1-2 PM.

OUTLOOK MONDAY THROUGH WEDNESDAY...SCATTERED AFTERNOON AND EARLY
EVENING THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...WITH
BRIEF IFR/LIFR CONDITIONS POSSIBLE. PCPN ACTIVITY WILL BE ENHANCED
DURING LATE MONDAY INTO TUESDAY AS A FRONTAL BOUNDARY DROPS FROM THE
NORTH AND STALLS IN THE VICINITY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...HAVE DROPPED SMALL CRAFT ADVISORY FOR ALL
WATERS AND WILL CONTINUE EXERCISE CAUTION UNTIL AROUND MIDNIGHT.
PRESSURE GRADIENT WILL CONTINUE TO GRADUALLY RELAX AS HIGH PRESSURE
REMAINS CENTERED TO THE NE AND RIDGES ACROSS THE AREA. SEAS WILL
CONTINUE TO BE A FUNCTION OF BOTH SWELL AND WIND ENERGY. SWELL
ENERGY WILL PERSIST RIGHT THROUGH THE PERIOD...BUT OVERALL...WAVE
HEIGHTS WILL TREND LOWER THIS PERIOD AS WIND ENERGY CONTINUES TO
TREND LOWER. WIND DIRECTION WILL CONTINUE FROM THE E THROUGH
TONIGHT...BUT BACK FROM ESE TO ENE OR NE ACROSS THE NEAR SHORE
WATERS.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...SEAS WILL IMPROVE BY SUNDAY AND SUNDAY NIGHT
WITH A MUCH WEAKER PRESSURE GRADIENT AFFECTING THE COASTAL WATERS.
WAVEWATCH KEEPS SEAS AROUND 4 FT THROUGH MUCH OF THE PERIOD...AND
FAVORED REEFCAST PLOTS SHOW VERY GOOD RUN TO RUN CONSISTENCY WITH
SEAS IN THE 3-4 FT RANGE. LIGHT EASTERLY FLOW SUNDAY MORNING WILL
VEER TO A SOUTHERLY DIRECTION SUNDAY NIGHT. LIGHT AND VARIABLE FLOW
MONDAY MORNING IS EXPECTED TO BECOME SOUTHERLY AGAIN MONDAY
AFTERNOON AND EVENING WITH SPEEDS AROUND 10 KT.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 PM SATURDAY...PERSISTENT EASTERLY WINDS WILL FINALLY MAKE A
SHIFT TO MORE SOUTHEAST AND SOUTHERLY THROUGH MID WEEK AS REMNANTS
OF FAY MAKE A MOVE TO THE NORTHEAST. EXPECT SEAS IN THE 2 TO 3 FT
RANGE THROUGH WED WITH A SLIGHT INCREASE UP TO 4 FT MAINLY OFF SHORE
AS GRADIENT TIGHTENS A BIT ON THURS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...HOEHLER
SHORT TERM...PFAFF
LONG TERM...GROSS-ZOUZIAS
AVIATION...HOEHLER
Hazardous weather outlook, Aug 23, 3:27 PM EDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
327 PM EDT SAT AUG 23 2008

NCZ097-100-101-SCZ034-046-241930-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
327 PM EDT SAT AUG 23 2008

...HIGH RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-241930-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
327 PM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-241930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
327 PM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

Nearby

Coastal Flood Statements in North Carolina, 2008Coastal Flood Statements in South Carolina, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.